Virginia, 2002

Damaging Wind in Virginia, May 31, 2002

May 31, 2002 · NWS LWX · 1 event in 1 county or zone

A thunderstorm formed over northwestern Spotsylvania County around 5:30 PM and produced a downburst of winds in excess of 55 MPH. ) and Brock Run Creek area, 15 to 20 pine and oak trees were snapped or uprooted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm formed over northwestern Spotsylvania County around 5:30 PM and produced a downburst of winds in excess of 55 MPH. About 4 miles south of Wilderness in the Route 613 (Jackson Trail W.) and Brock Run Creek area, 15 to 20 pine and oak trees were snapped or uprooted. In the Spring Creek subdivision near Chancellorsville, 7 homes received minor damage to shingles, siding, and fencing. Trees were also downed in the development. In Fredericksburg, a 40 MPH wind gust was estimated. Pea sized hail fell and a large tent was blown over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 4:45 PM EST, 15 minutes earlier.

Area forecast discussion, May 31, 4:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT FRI MAY 31 2002

UPDATED ZONES TO ADD SVR TSTM WATCH TO N ZONES...ALSO ADDED ENHANCED
SVR WORDING IN WATCH ZONES.  REST OF FCST UNCHANGED.

MMARGRAF

...PREVIOUS AFD FROM 240 PM...

SHORT RNG...
CU STARTING TO BUBBLE ATTM...BUT SHRA LMTD BY WRM MID LVLS. A CPL OF
CELLS ALNG BLURDG...BUT THEY HV RAINED THEMSELVES OUT. OTRW...ALL/S
QUIET LCLLY FOR NOW...W/ CNVCTN CONFINED TO THE NE INVOF FAST MID
LVL FLW.

THE SRN STREAM IN A HIGHLY AMPLIFIED PTTN...W/ THE NRN STREAM
BUCKLING A BIT NXT 24 HRS. GOOD UL DIVGNC ALNG CDFNT...BUT THIS IS
STL ACRS GRTLKS PER MSAS SFC ANALY...AND NOT PROGGED TO PASS THRU
TIL MIDNGT OR AFTR. ALTHO PSBL...NOT CLIMATOLOGICALLY FAVORED. DO
FEEL ENUF IN PLACE /UL DIVG..INSTAB..MSTR POOLING/ FOR TSTMS
TNGT...EVEN LATE NGT. WL DEVIATE FM NGM/AVN MOS...KEEPING CHC POPS
IN PLACE THRU AT LEAST MIDNGT.

DRYING THRAFTR. NWLY FLW CONDUCIVE FOR DWNSLPG...THUS TEMPS TMRW AOA
TDA...EVEN BHD CDFNT. DEWPTS WL BE LOER...AND THUS MORE COMFY.
OVRALL...MOS TEMPS SIMLR AND A BLEND ACCEPTED.

HTS

SAT NIGHT THRU NEXT FRI...

UPR LVL TROF OVR THE ERN STATES SAT NIGHT AND SUN WITH ONE MORE
SHORTWAVE MOVING ACRS NEW ENG SUN. THE ASSOCD CDFNT WILL MOVE THRU
THE AREA LATE SAT NIGHT/TOWARD DAYBREAK SUN. HIGH PRES WILL FOLLOW
FOR SUN. THE UPR LVL TROF LIFTS OUT MON AND UPR LVL HGTS RISE OVR
THE AREA. THIS WILL CAUSE THE CDFNT TO MOVE BACK N AS A WMFNT MON.
THE BIG QUESTION IS HOW FAR N THE FRONT WILL MOVE BFR STALLING. THAT
WILL DEPEND ON THE AMT OF UPR LVL RIDGING WE GET AND IT WILL DEPEND
ON THE SRN EXTENT OF THE WESTERLIES. MOST OF THE MEDIUM RANGE MODELS
KEEP THE FNT IN OUR VICINITY PARALLEL TO THE UPR LVL FLOW TUE/WED OF
NEXT WEEK. UPR LVL TROF MOVES INTO THE GTLKS LATE THU. THIS WILL
SEND A CDFNT THRU THE AREA THU NIGHT OF NEXT WEEK FOLLOWED BY HIGH
PRES FOR NEXT FRI.

ATMOSPHERE IS VERY DRY SAT NIGHT. INSTABILITY IS LIMITED AND FLOW IS
W TO NW. IN ADDTN...FNT WILL BE COMING THRU LATE AT NIGHT AFTER MAX
HEATING WHICH DOES NOT FAVOR CONVECTION. WILL CONTINUE WITH PREVIOUS
FCST OF DRY FROPA WITH A HIDDEN 20 POP. IF ANY ISOLD ACTIVITY
HAPPENS TO DEVELOP...IT WOULD LIKELY BE OVR NWRN AREAS LATE IN THE
DAY BUT EVEN THAT IS NOT WORTH MENTIONING ATTM.

PLENTY OF SUNSHINE AND DOWNSLOPING FLOW SUN. NGM/ETA MOS CLOSE WITH
NEAR 90F MOST AREAS AND WILL GO WITH THAT.

INITIALLY MOISTURE SEEMS LIMITED WITH RETURN OF FRONT ON MON SO WILL
ONLY GO WITH 30 POPS FOR AFT/EVE SHRA/TSRA. ATMOSPHERE GRADUALLY
MOISTENS UP TUE/WED AND WITH FRONT IN THE VICINITY EXPECT THE
SMATTERING OF SHRA/TSRA...CONCENTRATED DURING MAXIMUM HEATING AND
INSTABILITY OF THE AFT/EARLY EVE HOURS. BETTER CHC OF CONVECTION ON
THU AHD OF APPROACHING CDFNT. DRY FRI.

WALSTON

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 11:15 AM EST, 5 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-312130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1215 PM EDT FRI MAY 31 2002

THE STORM PREDICTION CENTER HAS OUTLOOKED MARYLAND... WASHINGTON
DC... NORTHERN VIRGINIA... AND EASTERN WEST VIRGINIA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT FROM THE NORTHWEST.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT.
SOME OF THESE THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS OVER 50
MILES PER HOUR AND HAIL.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS.

HTS

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
May 31, 5:00 PM EST to 5:05 PM EST
Where
Spotsylvania County, Northwest Portion
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.317, -77.683

Several trees were downed onto homes and roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297686.